Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 124, NWS State College, PA

July 10, 2001Columbia County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 10, 2001, 5:41 PM EDT for Columbia County, Pennsylvania. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2001, 5:41 PM EDT (21:41 UTC)
Expired
Jul 10, 2001, 6:45 PM EDT
In force
64 min
Issued by
NWS State College, PA
Area
Whole counties

County Columbia County, PA

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 9.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2001-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2001-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1637 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

479 
WUUS51 KCTP 102141
SVRCTP
PAC037-102245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
541 PM EDT TUE JUL 10 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLUMBIA COUNTY IN PENNSYLVANIA

* UNTIL 645 PM EDT.

* AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF CATAWISSA...OR 4 MILES EAST OF
  DANVILLE...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLOOMSBURG AT 550 PM.
  NUMIDIA AT 555 PM.
  MAINVILLE AND ALMEDIA AT 600 PM.
  MIFFLINVILLE AT 620 PM.
  SHUMANS AT 625 PM.
  SCOTCH VALLEY AND BERWICK AT 635 PM.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE
QUARTERS OF AN INCH OR LARGER.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 4:00 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 10, 4:00 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
400 PM EDT TUE JUL 10 2001

COLD FRONT ON LEADING EDGE OF UPR LOW OVER ERN CAN PUSHING INTO NW
PA ATTM. SCT SHOWERS AND THUNDERSTORMS ONGOING ATTM BECOMING MOST
ORGANIZED IN THE LAST HOUR OR TWO. EARLIER TODAY EXPECTED ANOTHER
ROUND OF TSTORMS TONIGHT AS MODEL GUIDANCE SHOWED STRONG SHORTWAVE
DIVING OVER UPR RIDGE INTO PA BETWEEN 6 AND 12Z. BUT GIVEN THAT
POSTFRONTAL AIR HAS ENTERED NW PA...WHAT IS FIRING NOW WILL BE THE
MAIN ACTION WITH ONE W TO E LINE OVER SRN PA AND ANOTHER OVER
CENTRAL INTO NE PA.

HOWEVER VIS SAT IMAGERY SHOWS SOME KIND OF WAVE INITIATING
SHWRS/TSTMS OVER SE ONT. WHILE THESE STORMS MAY MOVE SE... THE AMS
IT WILL MOVE INTO...AT LEAST OVER PA...WILL NOT BE CONDUCIVE TO SIG
STORMS LATER TONIGHT. WILL MAINTAIN GENERAL SCT SHWRS/THUNDERSTORMS
WITH WORDING FOR STRONG GUSTY WINDS ALL ZONES...SEVERE WORDING FOR
SRN PA COUNTIES IN WATCH BOX.

COOLER TOMORROW THOUGH MOS GUIDANCE FOR TOMORROW ARE SIG WARMER THAN
WHAT WE HAD BEEN THINKING LAST SEVERAL DAYS. PLAYED IT THE MIDDLE OF
THE ROAD. TOMORROW SHOULD FEEL COOLER THAN TODAY BUT MAY NOT BE AS
COOL AS ORIGINALLY EXPECTED. UNDER COOL TEMPS ALOFT AFTN INSTABILITY
SHOWERS MAY BE PREVALENT SO KEPT 30 POP FOR ALL DAY ON WED NOT JUST
MORNING.

EXTENDED...
CONTINUE PVS THINKING WITH QUIET WEATHER. COOL TEMPS TO START THEN
MODERATING INTO THE WEEKEND. ON TUE...COLD FRONT POISED TO THE NW OF
PA SO INCLUDED GENERAL CHANCE OF SHOWERS ALONG WITH PC SKIES.

.CTP...SVR TSTM WATCH FOR SRN HALF OF CWA UNTIL 9PM.

GARTNER

In the hours before

Special weather statement, Jul 10, 1:58 PM EDT, 3 hours 43 minutes before
PAZ024>028-033>036-056>059-063>066-110045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
158 PM EDT TUE JUL 10 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT FOR
MOST OF SOUTH-CENTRAL PENNSYLVANIA...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT FOR THE
FOLLOWING COUNTIES...

ADAMS...BEDFORD...BLAIR...CAMBRIA...CUMBERLAND...DAUPHIN...FRANKLIN
...FULTON...HUNTINGDON...JUNIATA...LANCASTER...LEBANON...MIFFLIN...
PERRY...SCHUYLKILL...SOMERSET...AND YORK.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS TO OCCUR. WINDS IN EXCESS OF 60 MPH AND HAIL
LARGER THEN THREE QUARTERS O[F AN INCH IN DIAMETER ARE POSSIBLE IN AND NEAR
THE WATCH AREA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

ONDREJIK

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:37 AM EDTSevere Thunderstorm WarningCTPMcKean53 min
Jul 10, 1:24 PM EDTSevere Thunderstorm WarningCTPCambria36 min
Jul 10, 1:41 PM EDTSevere Thunderstorm WarningCTPSchuylkill79 min
Jul 10, 2:15 PM EDTSevere Thunderstorm WarningCTPHuntingdon30 min
Jul 10, 2:35 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, York40 min
Jul 10, 2:46 PM EDTSevere Thunderstorm WarningCTPLebanon44 min
Jul 10, 2:59 PM EDTSevere Thunderstorm WarningCTPClinton46 min
Jul 10, 3:04 PM EDTSevere Thunderstorm WarningCTPClearfield41 min
Jul 10, 3:11 PM EDTSevere Thunderstorm WarningCTPFranklin49 min
Jul 10, 3:17 PM EDTSevere Thunderstorm WarningCTPLancaster43 min
Jul 10, 3:26 PM EDTTornado WarningCTPClinton34 min
Jul 10, 3:31 PM EDTSevere Thunderstorm WarningCTPCambria44 min
Jul 10, 3:35 PM EDTSevere Thunderstorm WarningCTPSomerset40 min
Jul 10, 3:37 PM EDTTornado WarningCTPFranklin23 min
Jul 10, 3:49 PM EDTSevere Thunderstorm WarningCTPAdams41 min
Jul 10, 4:16 PM EDTSevere Thunderstorm WarningCTPSomerset44 min
Jul 10, 4:22 PM EDTSevere Thunderstorm WarningCTPClinton38 min
Jul 10, 4:37 PM EDTSevere Thunderstorm WarningCTPCentre53 min
Jul 10, 4:59 PM EDTSevere Thunderstorm WarningCTPClinton46 min
Jul 10, 5:04 PM EDTSevere Thunderstorm WarningCTPNorthumberland, Snyder56 min
Jul 10, 6:21 PM EDTSevere Thunderstorm WarningCTPClearfield39 min
Jul 10, 6:43 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria47 min
Jul 10, 7:06 PM EDTSevere Thunderstorm WarningCTPDauphin54 min
Jul 10, 7:14 PM EDTTornado WarningCTPDauphin46 min
Jul 10, 7:23 PM EDTSevere Thunderstorm WarningCTPLebanon67 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.